Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Austin/San Antonio, TX

August 19, 2022Real County, Uvalde County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 19, 2022, 3:28 AM CDT for Real County, Uvalde County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2022, 3:28 AM CDT (08:28 UTC)
Expired
Aug 19, 2022, 6:30 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Real County, TX, Uvalde County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.5 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2022-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2022-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS54 KEWX 190828
FFWEWX
TXC385-463-191130-
/O.NEW.KEWX.FF.W.0006.220819T0828Z-220819T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
328 AM CDT Fri Aug 19 2022

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Southeastern Real County in south central Texas...
  North Central Uvalde County in south central Texas...

* Until 630 AM CDT.

* At 328 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar has estimated up to 4 
  inches of rain has fallen in southern Real County over the Frio 
  and Dry Frio basins. Additional rainfall amounts up to 3 inches 
  are possible in the warned area. Flash flooding is ongoing or 
  expected to begin shortly. These waters will flow into far 
  northern portions of Uvalde county.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Leakey, Rio Frio, Garner State Park, Reagan Wells and Tuff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 2963 9995 2966 9993 2968 9992 2969 9993
      2972 9989 2977 9980 2977 9977 2977 9975
      2973 9964 2971 9963 2968 9963 2962 9967
      2958 9972 2957 9975 2952 9979 2951 9981
      2951 9986 2954 9991 2956 9993 2959 9994

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...4 INCHES IN 1 HOUR

$$

CP
1 follow-up statement
627 
WGUS74 KEWX 191012
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
512 AM CDT Fri Aug 19 2022

TXC385-463-191130-
/O.CON.KEWX.FF.W.0006.000000T0000Z-220819T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Real TX-Uvalde TX-
512 AM CDT Fri Aug 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS 
MORNING FOR SOUTHEASTERN REAL AND NORTH CENTRAL UVALDE COUNTIES...

At 512 AM CDT, Doppler radar indicated thunderstorms producing light 
to moderate rain over the Frio and Dry Frio Rivers in southern Real 
County and northern Uvalde County. Radar estimates showed up to 5 
inches of rain has fallen with the highest amounts over portions of 
the Dry Frio River in southern Real County. Additional rainfall 
amounts up to 1 inch are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Leakey, Rio Frio, Garner State Park, Reagan Wells and Tuff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 2963 9995 2966 9993 2968 9992 2969 9993
      2972 9989 2977 9980 2977 9977 2977 9975
      2973 9964 2971 9963 2968 9963 2962 9967
      2958 9972 2957 9975 2952 9979 2951 9981
      2951 9986 2954 9991 2956 9993 2959 9994

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...4 INCHES IN 1 HOUR

$$

CP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 12:25 AM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 19, 12:25 AM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1225 AM CDT Fri Aug 19 2022

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 147 PM CDT Thu Aug 18 2022

The anticipated weak frontal boundary is pushing across the Hill
Country as of 2 PM. Area Doppler radars are showing a large area of
scattered to numerous showers and scattered thunderstorms mainly
affecting the northern and central portions of Llano, Burnet and
Williamson Counties. A smaller area receiving beneficial rain is
central and southeast Lee County. The weak frontal boundary is
forecast to continue to push south for the rest of this afternoon
and evening. The boundary becomes even weaker as it pushes along
Interstate 10 and Highway 90 later tonight. Let's break it down so
you can have a better understanding of the projected weather
forecast for the short term period.

When looking at water vapor and visible imagery data, there are a
couple of features of interest. First, the upper level long wave
that covers the eastern two thirds of CONUS. Within it, several
short waves are expected to push down from the Central Plains into
the Southern Plains later today under the influence of a northwest
flow aloft. The other feature is located to the south of Midland.
This feature has a cyclonic flow while pushing to the southwest. It
looked better a few hours ago but remains there.

Now, let's put all of this together. The weak frontal boundary is
pushing across the Hill Country as of 2 PM. Temperatures ahead of
the boundary are in the mid to upper 90s and up to 100 degrees with
dewpoints around the mid to upper 60s to even lower 70s. RAP
forecast soundings suggest MLCAPE  ranging from 2000-3000 J/kg with
moderate DCAPE around the 400 to 900 J/kg and pwats above 2 inches
for this afternoon. In short, this is a recipe for the potential for
strong to marginally severe thunderstorms to develop with locally
heavy rain.
The main severe weather hazard for this afternoon and evening is
likely to be strong to damaging wind gusts of 40 to 60 mph. The
other weather threat would be locally heavy rain with some locations
expected to get from one half to one inch of rainfall across parts
of the Hill Country, Interstate 35 including both Austin and San
Antonio metros and the Coastal Plains. Can't rule out isolated
places getting from 2 to 3 inches of rainfall through the period as
the front sits and slowly pushes to the south.

With the loss of daytime heating, expect storms to be sub-severe for
this evening as the frontal boundary weakens or dissipates.
Remember, that feature above mentioned to the south of Midland?
Hires models pick on it later this evening to bring a round of
scattered showers and thunderstorms across the southern Edwards
Plateau and the Rio Grande. Most of the activity comes to an end
late tonight with lows in the 70s across most locations.

The combination of a northwest aloft while a couple of disturbance
drop down to our area and outflow boundaries from today's convection
will lead to more rain on Friday. With plenty instability expected
and elevated pwats exceeding 2 inch values, locally heavy rain is in
store for parts of the southern Edwards Plateau, Hill Country,
Interstate 35 and the Coastal Plains. One half to one inch of
rainfall is possible over the above mentioned areas but can't rule
out higher amounts. Highs are forecast to only reach the mid 80s to
lower 90s. Saturday morning lows are expected to be in the 70s.

&&

.LONG TERM...
(Saturday through Thursday)
Issued at 147 PM CDT Thu Aug 18 2022

A mostly dry weekend is in store with only spotty/isolated rains
possible mainly for areas along/east of I-35, bookended by more
widespread rain chances today/tomorrow (see short term for details)
and then again next week. Locally heavy rains could be possible
across the Hill Country Monday through Wednesday. Expect cooler
temperatures for most of the long term as well, with forecast highs
down into the mid 80s to mid 90s Tuesday through Thursday.

Seasonal high temperatures are forecast for Saturday, with a low
chance for a few showers and storms mainly for the Coastal Plains,
but perhaps for the Llano/Burnet county area as well per the tail end
of the 12Z WRF-FV3. Dry weather is likely to continue overnight and
Sunday for the most part, but we'll have to continue to watch the
tropical disturbance currently over the Yucatan Peninsula. NHC
continues to hold onto 30% chances for development into a Tropical
Depression before it moves onshore somewhere near S TX late Saturday.
Its likely to move pretty quickly northward, limiting the amount of
time it will have to organize. But there does remain a low chance
that, despite guidance struggling to develop anything notable, a
slightly more potent rainmaker could impact portions of our region
Saturday night into Sunday.

Don't fret, however, if you miss out on rains today through Sunday.
Broadening negative height anomalies at the H5 level will slowly
work their way south through the southern Plains and widespread
shower and thunderstorm activity is expected to dominate the
forecast through much of next week across central and northern TX.
Rain chances will be highest across our CWA Monday night through
Wednesday, and even southern portions of our region could get in on
the action once again by Tuesday and Tuesday night.

Currently, WPC QPF for our region Sunday night through Thursday
evening calls for a quite welcomed 2-4+" north and 1-3" south. But I
want to caution that this is towards the high end of the ensemble
envelope per GEFS, uncertainty in the day 5-7 range remains moderate
to high, and given the nature of summertime rains it is likely that
some locations will see less (while some could potentially see more)
than this forecast. Changes will occur over the coming days.

&&

.AVIATION...
(06Z TAFS)
Issued at 1225 AM CDT Fri Aug 19 2022

SHRA/TSRA will remain generally over the Hill Country to parts of
Central Texas while gradually decreasing overnight. Expect no
impacts at the I-35 sites and keep mention only at KDRT. SHRA/TSRA
will redevelop on Friday and have maintained VCTS mention with
PROB30s at the I-35 sites where the best chances will be. MVFR clouds
will develop by morning with CIGs possible at KSAT/KSSF/KDRT. Clouds
lift to VFR late morning. There may be brief restrictions to
CIGs/VSBYs with SHRA/TSRA on Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  98  76  95 /  10  20  10  40
Austin Bergstrom Intl Airport  74  96  76  95 /  10  20  10  40
New Braunfels Muni Airport     75  98  76  97 /  10  20  10  40
Burnet Muni Airport            74  94  75  93 /  10  20  10  30
Del Rio Intl Airport           77  96  78  95 /  10  10  10  30
Georgetown Muni Airport        75  96  76  95 /  10  20  10  30
Hondo Muni Airport             74  96  76  95 /  10  10  10  30
San Marcos Muni Airport        72  97  75  96 /  10  20  10  30
La Grange - Fayette Regional   73  97  75  95 /  10  20  10  40
San Antonio Intl Airport       75  96  77  95 /  10  20  10  40
Stinson Muni Airport           75  98  77  96 /  10  20  10  30

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...KCW
Aviation...04
Hazardous weather outlook, Aug 18, 8:52 PM CDT, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
852 PM CDT Thu Aug 18 2022

TXZ171>173-183>194-202>209-217>225-228-200200-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
852 PM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gusty winds and locally heavy downpours are possible across the
Hill Country and portions of the Interstate 35 corridor and Coastal
Plains on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 12:15 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Aug 19, 2:40 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde3 hr
Aug 19, 4:30 AM CDTAreal Flood AdvisoryEWXUvalde3 hr
Aug 19, 4:09 PM CDTSpecial Weather StatementEWXWilliamson51 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.